Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 46, NWS Flagstaff, AZ

August 12, 2016Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 12, 2016, 2:29 PM MST for Gila County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2016, 2:29 PM MST (21:29 UTC)
Expired
Aug 12, 2016, 3:00 PM MST
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 81 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WUUS55 KFGZ 122129
SVRFGZ
AZC007-122200-
/O.NEW.KFGZ.SV.W.0046.160812T2129Z-160812T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
229 PM MST FRI AUG 12 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 300 PM MST

* AT 229 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTH OF ROOSEVELT...AND
  MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROSE CREEK CAMPGROUND.

THIS INCLUDES STATE ROUTE 288 BETWEEN MILE MARKERS 274 AND 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3376 11098 3380 11115 3383 11119 3390 11116
      3386 11094 3372 11096
TIME...MOT...LOC 2129Z 277DEG 14KT 3381 11107 

$$

MOTTICE
2 follow-up statements
134 
WWUS55 KFGZ 122143
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
243 PM MST FRI AUG 12 2016

AZC007-122200-
/O.CON.KFGZ.SV.W.0046.000000T0000Z-160812T2200Z/
GILA AZ-
243 PM MST FRI AUG 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR GILA COUNTY...

AT 243 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 11 MILES NORTHEAST OF ROOSEVELT...AND
WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
ROSE CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3382 11118 3388 11111 3384 11096 3376 11098
      3377 11100 3380 11115
TIME...MOT...LOC 2143Z 277DEG 14KT 3380 11100 

$$

MOTTICE
526 
WWUS55 KFGZ 122156
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
256 PM MST FRI AUG 12 2016

AZC007-122205-
/O.EXP.KFGZ.SV.W.0046.000000T0000Z-160812T2200Z/
GILA AZ-
256 PM MST FRI AUG 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 300
PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL OCCURRING WITH THIS THUNDERSTORM AND MAY LEAD TO LOCAL
FLOODING.

LAT...LON 3382 11118 3388 11111 3384 11096 3376 11098
      3377 11100 3380 11115
TIME...MOT...LOC 2153Z 277DEG 14KT 3380 11100 

$$

MOTTICE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:21 PM MST, 8 minutes earlier.

Area forecast discussion, Aug 12, 2:21 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
221 PM MST FRI AUG 12 2016

.SYNOPSIS...Expect a decrease in afternoon showers along with
increasing high temperatures as drier and warm conditions develop
into this weekend. Moisture will return to the area by the middle
of next week.

&&

.DISCUSSION...

Limited moisture is allowing for some convection to occur this
afternoon across the higher terrain. Brief heavy rain, small hail
and gusty erratic winds will be the main threat from these storms.
Since diurnal heating is the driving source for these storms...most
of the activity will diminish around sunset. Atmospheric moisture
will continue to decrease through the weekend with isolated
showers and thunderstorms possible during peak heating...with
clear skies expected in the morning and overnight hours.

Monsoonal moisture will return to the area by the middle of the
week with and increasing chance of showers possible tuesday but
expecting increasingly widespread activity wednesday afternoon
onward.

&&

.AVIATION...For the 00Z package...Expect ISOLD-SCT -SHRA/-TSRA
to continue primarily along and south of the Mogollon Rim. Isold
MVFR and IFR conditions are possible under the heavier storms.
Storm activity is forecast to decrease quickly after sunset.
Aviation discussion not updated for TAF amendments. &&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk
AVIATION...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 12, 2:14 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
214 PM MST FRI AUG 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             KACHINA VILLAGE         35.09N 111.69W
08/12/2016  M0.50 INCH       COCONINO           AZ   NWS EMPLOYEE

            .

&&

BAK

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:55 PM MSTAreal Flood AdvisoryFGZGila3 hr
Aug 12, 1:41 PM MSTFlash Flood WarningFGZGila3 hr
Aug 12, 3:52 PM MSTAreal Flood AdvisoryFGZYavapai113 min
Aug 12, 4:09 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.